Alert archive / Colorado / River Flood Advisories in 2023

River Flood Advisory 21, NWS Denver/Boulder, CO

June 24, 2023Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this river flood advisory at Jun 24, 2023, 8:47 AM MDT for Sedgwick County, Colorado. It was in force for 21 days.

The area

The outline as issued.

The facts

Issued
Jun 24, 2023, 8:47 AM MDT (14:47 UTC)
Expired
Jul 15, 2023, 8:47 AM MDT
In force
21 days
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 185 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Platte River near Julesburg (JULC2).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

637 
WGUS85 KBOU 241447
FLSBOU

Flood Advisory
National Weather Service Denver CO
847 AM MDT Sat Jun 24 2023

...The National Weather Service in Denver has issued a Flood 
Advisory for the following rivers in Colorado...

  South Platte River at Julesburg affecting Sedgwick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternative route.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

&&

COC115-251900-
/O.NEW.KBOU.FL.Y.0021.230624T1447Z-000000T0000Z/
/JULC2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
847 AM MDT Sat Jun 24 2023

...FLOOD ADVISORY IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...South Platte River at Julesburg.

* WHEN...From this morning until further notice.

* IMPACTS...At 8.0 feet, The river is out of its banks and into 
  fields and meadows.

* ADDITIONAL DETAILS...

    - At 7:15 AM MDT Saturday the stage was 7.7 feet.

    - Forecast...The river is expected to rise to a crest of 8.3
    feet Tuesday evening.

    - Action stage is 8.0 feet.

    - Flood stage is 10.0 feet.


&&

LAT...LON 4089 10266 4095 10247 4097 10231 4100 10221
      4093 10229 4093 10241 4087 10262


$$

Entrekin
2 follow-up statements
395 
WGUS85 KBOU 251432
FLSBOU

Flood Advisory
National Weather Service Denver CO
832 AM MDT Sun Jun 25 2023

...The Flood Advisory continues for the following rivers in 
Colorado...

  South Platte River at Julesburg affecting Sedgwick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternative route.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

&&

COC115-261845-
/O.EXT.KBOU.FL.Y.0021.000000T0000Z-230629T0600Z/
/JULC2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
832 AM MDT Sun Jun 25 2023

...FLOOD ADVISORY NOW IN EFFECT UNTIL EARLY THURSDAY MORNING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...South Platte River at Julesburg.

* WHEN...Until early Thursday morning.

* IMPACTS...At 8.0 feet, The river is out of its banks and into 
  fields and meadows.

* ADDITIONAL DETAILS...

    - At 7:15 AM MDT Sunday the stage was 7.5 feet.

    - Forecast...The river is expected to rise to a crest of 8.0
    feet early Tuesday morning.

    - Action stage is 8.0 feet.

    - Flood stage is 10.0 feet.


&&

LAT...LON 4089 10266 4095 10247 4097 10231 4100 10221
      4093 10229 4093 10241 4087 10262


$$

Entrekin
588 
WGUS85 KBOU 261809
FLSBOU

Flood Advisory
National Weather Service Denver CO
1209 PM MDT Mon Jun 26 2023

...The Flood Advisory continues for the following rivers in 
Colorado...

  South Platte River at Julesburg affecting Sedgwick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternative route.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

&&

COC115-280600-
/O.EXT.KBOU.FL.Y.0021.000000T0000Z-230628T0600Z/
/JULC2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1209 PM MDT Mon Jun 26 2023

...FLOOD ADVISORY NOW IN EFFECT UNTIL EARLY WEDNESDAY MORNING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...South Platte River at Julesburg.

* WHEN...Until early Wednesday morning.

* IMPACTS...At 8.0 feet, The river is out of its banks and into 
  fields and meadows.

* ADDITIONAL DETAILS...

    - At 12:15 PM MDT Monday, June 26, the stage was 8.0 feet.

    - Forecast...The river is expected to rise to a crest of 8.0
    feet just after midnight tonight.

    - Action stage is 8.0 feet.

    - Flood stage is 10.0 feet.


&&

LAT...LON 4089 10266 4095 10247 4097 10231 4100 10221
      4093 10229 4093 10241 4087 10262


$$

EJD

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this river flood advisory went out at Jun 24, 5:33 AM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 24, 5:33 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
533 AM MDT Sat Jun 24 2023

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Sat Jun 24 2023

Dry, subsident flow begins to work into the region early this
morning as the previous shortwave has exited and weak ridging builds
in. Westerly component winds have pushed off the higher terrain onto
the adjacent plains early this morning followed by observed subtle
warming and drying. This had led to mostly clear skies early this
morning as well. A 500mb jet will bring enhanced flow aloft and
given the westerly component, will favor some wind enhancement over
the Front Range Mountains this morning. HREF means shows potential
for gusts 40-50 mph over the high mountains this morning with some
isolated gusts around 60 mph for the more exposed or wind prone
areas.

Today will be the start of non-active weather pattern with weak
upper ridging supporting dry conditions and highs in the 80s across
the I-25 corridor/plains and 50s/60s for much of the high country.
As mentioned, a 500mb jet max will remain over the region and given
ample mixing in the afternoon, result in breezy conditions over the
high country and adjacent plains. There's a good chance for 25-35
mph gusts in most of the high country with areas of the mountains
around 40 mph. Based off the well-mixed model sounding profiles,
adjacent plains and areas of the urban corridor should be breezy as
well. Although not as breezy as the high country, these areas can
see gusts in the 20-25 mph range.

.LONG TERM...(Sunday through Friday)
Issued at 345 AM MDT Sat Jun 24 2023

An extended period of warmer and drier weather is expected into
next week, as ridging builds across the central US. Though not
likely... our first official 90F day is also possible at some
point.

Dry west-southwesterly flow will be the story of Sunday, with
little cloud cover and slightly below normal temperatures.
Elevated fire weather conditions are forecast across the high
country. An isolated thunderstorm or two will be possible late in
the afternoon across the far northeast plains with some weak
moisture/instability to work with.

We'll be stuck in a fairly persistent pattern through at least
the middle of next week with ridging to our east and a broad
trough axis to the west, leading to fairly dry/warm southwesterly
flow aloft. Isolated storms will be possible each afternoon given
sufficient surface instability (especially east of the I-25
corridor), but the lack of any appreciable forcing mechanisms will
limit overall storm coverage. Guidance does hint at a couple of
shortwaves moving through the region by mid/late next week, but
until the timing of these features is better resolved, the NBM
PoPs look fairly reasonable. Temperatures should make

The warmest temperatures of the week should be Monday through
Wednesday, with a gradual cooling expected later in the week into
next weekend as the upper trough approaches.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 531 AM MDT Sat Jun 24 2023

VFR through the TAF period with no ceiling or visibility issues
anticipated through the weekend. Drainage flow this morning will
eventually turn more W/WNWerly with better mixing late this
morning or early this afternoon. A few gusts to 20-25kt possible,
mainly at BJC. APA may remain light/variable through the day with
guidance hesitant to fully mix winds down there. A weak cool
front should arrive later this evening shifting winds to more of a
northeasterly component, with weak winds expected tonight.

&&

.FIRE WEATHER...
Issued at 345 AM MDT Sat Jun 24 2023

Conditions continue to dry out over the region today. Ample mixing
will support dry profiles and breezy conditions this afternoon.
Relative humidity values drop below 25 percent in most places.
This combined with breezy conditions will bring many areas south
of I-70 into elevated fire weather conditions this afternoon based
on wind and relative humidity. Park County has a good chance to
hit critical criteria for a few hours. However, fuel moisture is
forecast to remain above average for the short term period.

Elevated to near critical fire weather conditions are forecast
across the high country on Sunday and should continue each
afternoon into the middle of next week. Given the broad, dry
southwesterly flow... most afternoons will see humidity values
drop to near 10-15% with gusty winds likely in a well-mixed
regime. Still, fire danger will be limited somewhat by the above
normal rainfall that's fallen in the past several weeks.

&&

.HYDROLOGY...
Issued at 322 AM MDT Sat Jun 24 2023

With no significant rainfall forecast over the next several days,
longer term creek/river flooding concerns will gradually diminish
and shift northeastward with time as water enters the South Platte
and begins to flow out of the region. Latest MBRFC forecasts show
most gauges in action or minor flood stage through the next few
days.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mensch
LONG TERM...Hiris
AVIATION...Hiris
FIRE WEATHER...Mensch/Hiris
HYDROLOGY...Hiris
Hazardous weather outlook, Jun 24, 3:54 AM MDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
354 AM MDT Sat Jun 24 2023

COZ030>051-251000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
354 AM MDT Sat Jun 24 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Drier conditions expected today. Elevated fire weather conditions
possible for areas generally around and south of I-70. There is
potential for critical condtions in Park County for a period this
afternoon. Some rivers/creeks over the plains may continue to run
high from previous rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warm and dry conditions are forecast on Sunday, with elevated fire
weather conditions across the higher elevations. Warm and dry
weather will continue into next week, with a few afternoon storms
possible across the northeastern plains each day. Elevated fire
weather conditions are also expected across the high country
through at least the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:49 PM MDTFlood WatchBOULogan6 hr
Jun 23, 7:23 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld52 min
Jun 23, 7:58 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick47 min
Jun 23, 8:10 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld50 min
Jun 23, 8:20 PM MDTSevere Thunderstorm WarningBOULogan25 min
Jun 23, 8:38 PM MDTTornado WarningBOULogan22 min
Jun 23, 8:49 PM MDTTornado WarningBOULogan26 min
Jun 23, 8:53 PM MDTTornado WarningBOUMorgan37 min
Jun 23, 9:13 PM MDTTornado WarningBOULogan17 min
Jun 23, 9:23 PM MDTTornado WarningBOULogan, Morgan, Washington37 min
Jun 23, 9:27 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick48 min
Jun 23, 9:34 PM MDTFlash Flood WarningBOULogan, Morgan, Sedgwick, Weld3 hr
Jun 23, 9:40 PM MDTSevere Thunderstorm WarningBOUSedgwick50 min
Jun 23, 9:57 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan36 min
Jun 23, 10:30 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick30 min
Jun 23, 10:56 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick49 min
Jun 24, 12:22 AM MDTSpecial Weather StatementBOUSedgwick38 min
Jun 24, 12:30 AM MDTAreal Flood AdvisoryBOULogan, Morgan, Weld41 hr
Jun 24, 8:45 AM MDTRiver Flood WarningBOULogan, Morgan, Washington24 hr
Jun 24, 8:46 AM MDTRiver Flood AdvisoryBOUMorgan50 hr
Jun 24, 8:46 AM MDTRiver Flood AdvisoryBOULogan3 days
Jun 24, 9:48 AM MDTAreal Flood WarningBOUMorgan24 hr
Jun 24, 12:55 PM MDTAreal Flood WarningBOUWeld24 hr
Jun 24, 5:19 PM MDTAreal Flood AdvisoryBOUGrand4 days

Nearby

River Flood Advisories in Colorado, 2023Every river flood advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.